After being diagnosed with Alzheimer’s, many begin to wonder, what’s next? Where do we go from here? Unfortunately, effective treatment options in relation to a cure have not yet been developed. At this time, however, early intervention can help lessen key symptoms and improve overall quality of life.
Of course, one option is medication. As mentioned, current medications will not cure Alzheimer’s or reduce progression, but they can reduce the severity of symptoms for a limited amount of time. If you or a loved one have been taking these medications, you may have noticed a number of side effects, including hair loss.
Medications Available for Alzheimer’s
You may think, if medication won’t truly treat my condition, why take them? When it comes to medication, taking pharmaceutical drugs is a personal choice, as many prefer more natural alternatives. In this sense, when you act early, medications can reduce confusion and memory loss, helping you function more effectively in your day-to-day life.
At this time, there are two key medications that are prescribed, including cholinesterase inhibitors and memantine. These treat cognitive symptoms, including memory issues, problem solving, thinking, and confusion. These medications can help stabilize these key symptoms short-term, as they affect specific chemicals that help transmit messages along nerve cells.
At this point in time, all prescribed medications currently treat symptoms in the early to moderate stages. In the case of cholinesterase inhibitors, these medications prevent the breakdown of acetylcholine — the chemical messenger involved in both memory and learning.
On average, taking these medications will help delay the worsening of symptoms for approximately 6 to 12 months. Although they’re generally well tolerated, the reality of the situation is, when taking any medication, you increase your risk of certain side effects and in this case, the most common adverse effects include nausea, loss of appetite, increased bowel movements, and vomiting.
I’m Losing My Hair, Is That a Normal Side Effect?
Hair loss can be caused by a number of factors, including stress. While focusing specifically on Alzheimer’s drugs, although hair loss is a possible side effect, it is fairly uncommon. Let’s examine some of the most commonly prescribed medications, as well as their potential side effects.
- Donepezil (cholinesterase inhibitor) — This medication helps prevent the breakdown of acetylcholine within brain tissue, treating mild to moderate dementia. The most common side effects include feeling unwell, weight loss, issues sleeping, weakness, nausea, dizziness, and itchy skin.
- Rivastigmine (cholinesterase inhibitor) — Working in a similar fashion, this drug also treats patients suffering from mild to moderate dementia. The side effects are fairly similar to donepezil, with the addition of headaches, anxiety, and possible tremors.
- Galantamine (cholinesterase inhibitor) — Improving the function of nerve cells in the brain, this medication also targets acetylcholine. This drug may cause all of the side effects mentioned above, as well as in more serious cases, painful urination, blood in the urine or stool, or chest pain. Of course, if you or your loved one experience these effects, please seek medical attention immediately.
- Memantine (NMDA receptor antagonist) — This medication is generally prescribed to treat moderate to severe Alzheimer’s. Once again, side effects include body aches, fatigue, weight loss, headaches, vomiting, and nausea — as well as possible aggression, joint pain, swelling around the eyes, skin rashes, and frequent urination. Within some clinical trials, alopecia (spot baldness) has been reported, but this may not necessarily relate to memantine.
If you are losing your hair, it could be due to a wide range of possible causes. Of course, as individuals age, hair growth slows and in some cases, alopecia occurs. For some, genetics will play a key role, whereas others may be affected by stress or hormonal changes.
Whenever you suffer from a chronic illness, your body is imbalanced and in turn, goes through a number of potentially harmful changes. As you can imagine, stress may play a major contributing role, as individuals experience a highly traumatic diagnosis and unpredictable health journey.
If you are currently taking other medications, such as blood thinners, beta blockers, gout medications, antidepressants, or hormonal medications, these can most certainly contribute to hair loss. Please remember, if you notice any abnormal signs after beginning a new drug regimen, it’s imperative that you address your concerns with a healthcare professional.